Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT and cross-resistance with d4t
Mar 3, 2002

In your response to a question on AZT monotherapy you stated that resistance to AZT causes cross-resistance with d4t. I was using only AZT in 1996-7 and had a failure. V/L went from 200,000 to 710 and back up to 14,000 for about six months until I started HAART; first using ritonovir, d4t, and 3TC, about two years ago switched the ritonovir for nevirapine. My V/L has been undetectable since Dec. 1997. Your response to the previous question suggests that I, too, have resistance to d4t and am therefore relying on just the other two drugs for viral suppression. Do you think this is correct? Am I risking a treatment failure with this combo? Should I change the d4t for something else? If so what? or am I just obsessing too much? Thanks for your help

Response from Dr. Young

Thank you for your question and astute assessment of your treatments.

There is a high degree of cross resistance between the two thymidine analogues (AZT and d4T); the fact that you had rebound in your viral load suggests to me that you might have at least some degree of resistance.

The key thing to note, however, is that resistance is not all or nothing-- that is to say that even when there is some resistance, this does not mean that there is no antiviral effect of medication.

Nevertheless, one can safely conclude that the potentcy of the d4T in your current regimen of d4T/3TC/nevirapine has been compromised to some degree. The fact that your viral load remains undetectable is very reassuring; in my practice, I typically don't switch persons off of sucessful, well tolerated regimens.

Recent data, though has placed a grey cloud over stavudine use (see several reports from this year's Retrovirus Conference-- e.g., Carr, Kumar, Longeran)-- reports that note slight increases in total cholesterol, triglycerides, risk of adverse reactions; Carr's report suggests improvments in lipodystrophy when persons are switched off of d4T. In total, suggesting that if I had a reason to consider a switch, it might be reasonable. This is not to say that persons who are doing well, have no risk of resistance or low risk of other complications should necessarily be switched off d4T.

The question, then if you are contemplating a switch, is what to switch to-- clearly not AZT; the nucleoside/nucleotide options are ddI (may need to take separtely from your other medications and some risk of neuropathy); abacavir (risk of allergic reaction, possible compromise of potentcy with AZT resistance)or tenofovir. I'd discuss these options with your health care provider.

Hope this is helpful, BY



Previous
Multiple Questions
Next
Oral Thrush but DNA Neg at 3 weeks

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement